Tennessee, 2008

Drought in Tennessee, August 1 to 31, 2008

August 1 to 31, 2008 · NWS OHX · 9 events in 9 counties and zones

6 inches below normal near Nashville. but nevertheless were still in a severe drought.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

August was dry for most of Middle Tennessee with below normal rainfall ranging from about 3 inches in northwest Middle Tennessee and 1.6 inches below normal near Nashville. Crossville had about 0.2 inches of rain above normal...but nevertheless were still in a severe drought.

The first 19 days in Nashville were without measurable rain. This made it the longest dry stretch in August for at least 60 years.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 31, 9:20 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 31, 9:20 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 PM CDT THU JUL 31 2008

.UPDATE...

RADAR AND SURFACE REPORTS INDICATES RAIN HAS PUSHED SOUTHWARD THROUGH
THE MID STATE. MOST TEMPERATURES IN THE MID STATE WERE IN THE 70S
WITH BNA CARRYING 80 DEGREES. WINDS HAVE ALREADY BECOME CALM AND WITH THE
MOISTURE PRESENT FROM TODAYS PRECIPITATION EXPECT PATCHY FOG TO
START FORMING...WITH AREA OF DENSE FOG OVER AND NEAR THE CUMBERLAND
PLATEAU REGION. UPDATED GRIDS TO LOWER POPS TO 14 PERCENT IN THE
SOUTH WITH 10 PERCENT IN THE NORTHERN COUNTIES. ALSO UPDATED WIND
TIMING WORDING IN THE FIRST PERIOD. NO OTHER CHANGES NEEDED.

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT THU JUL 31 2008/

DISCUSSION...
LATEST ANALYSIS SHOWING WEAK SFC/LL BOUNDARY NOW VERY NEAR CKV...
WITH A WEAK UL TROUGH AXIS JUST BEHIND. GOOD IMPULSE ASSOCIATED
CURRENTLY WORKING ACROSS THE MID-STATE AS WELL. AIRMASS CURRENTLY
WARMER/MORE UNSTABLE SOUTH THUS REDEVELOPMENT HAVING HARD TIME
ACROSS MUCH OF THE NORTH.

EXPECT THE EAST AND EXTREME SOUTH STILL HAS DECENT CHANCE OF
CONVECTION THROUGH EARLY EVENING AS SFC/LL BOUNDARY AND UL TROUGH
AXIS CONTINUE SLIDING SOUTH/EAST...AND ML JET STREAK CLEARS. THESE
FEATURES EXPECTED TO BE SOUTH OF THE CWA TOWARD 06Z...WHICH WILL
ALSO PUSH DEEP MOISTURE SOURCE OUT OF THE PICTURE. PLAN TO KEEP
SMALL POPS RUNNING THIS EVENING EAST AND SOUTH...TAPERING TOWARD
THE NORTHWEST.

BY 12Z...UL TROUGH AXIS/DEEPER MOISTURE SHOULD BE WELL SOUTH...SETTING
THE STAGE FOR DRY CONDITIONS ON FRIDAY/FRIDAY NIGHT. THE AREA WILL
HOWEVER REMAIN IN NORTHWEST FLOW ALOFT WHICH MAY BRING ISOLATED
SHWRS/TSTMS TO THE PLATEAU SATURDAY AS ANOTHER SHORTWAVE/POOL OF
MOISTURE RIDES DOWN.

UL RIDGING BEGINS TO BUILD SATURDAY NIGHT AND SHOULD BE FULL TILT BY
SUNDAY AFTERNOON. THIS WILL KEEP THE AREA HOT AND DRY INTO MID TO
LATE WEEK WHEN DEEPER MOISTURE RETURNS AND BRINGS SMALL CHANCES OF
THUNDERSTORMS BACK INTO THE FOLD WEDNESDAY/THURSDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Jul 31, 11:04 AM CST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1204 PM CDT THU JUL 31 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1204 PM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Cannon

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cannon forecast zone
Reported by
Other Federal Agency
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Drought, Coffee

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coffee forecast zone
Reported by
Other Federal Agency
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Drought, Cumberland

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cumberland forecast zone
Reported by
Other Federal Agency
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Drought, Dekalb

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Other Federal Agency
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Drought, Grundy

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Other Federal Agency
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Drought, Putnam

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Putnam forecast zone
Reported by
Other Federal Agency
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Drought, Van Buren

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Van Buren forecast zone
Reported by
Other Federal Agency
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

Drought, Warren

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Warren forecast zone
Reported by
Other Federal Agency
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Drought, White

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
White forecast zone
Reported by
Other Federal Agency
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122433, 122434, 122435, 122436, 122437, 122439, 122440, 122441, 122442.